Louisiana, 2009

Hail and Damaging Winds in Louisiana, July 2, 2009

July 2, 2009 · NWS LIX · 8 events in 7 counties and zones

Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT THU JUL 2 2009

.SHORT TERM...
A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS
AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW
BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE
THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING
TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT
THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST.
MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE
AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY.
WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE
SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY
FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF
BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR
FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS
START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT
MOISTURE DEPTH CONSIDERABLY. 24

.LONG TERM...
THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL
MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL
DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT
TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH
SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE
LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME
SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION
REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF
AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5
KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE
AREA. 95

&&

.MARINE...
EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS
OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT
APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS
ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS
TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER
THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE
HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71 101  73 101 /  10  10  10  10
BTR  77 101  77 100 /  10  10  10  10
MSY  79  98  79  98 /  10  10  10  10
GPT  80  97  78  96 /  10  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
95/DM
Hazardous weather outlook, Jul 2, 10:44 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT THU JUL 2 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-030500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1144 AM CDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES FROM 105 TO 110 WILL BE COMMON ACROSS THIS OUTLOOK
AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG LAKE
OR GULF BREEZES BUT MOST OF THE AREA SHOULD REMAIN DRY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS
IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110
DEGREE RANGE.

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH
WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Terrebonne

When
July 2, 2:26 PM CST
Where
Terrebonne County, Houma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.600, -90.720

Penny to nickel size hail was reported.

Hail, Washington

When
July 2, 4:42 PM CST
Where
Washington County, 6 mi S of Bogalusa
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.683, -89.850

Penny size hail was observed.

Thunderstorm Wind, St. Tammany

When
July 2, 5:46 PM CST to 6:05 PM CST
Where
St. Tammany County, Covington to 2 mi E of Mandeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.480, -90.100

Thunderstorm wind gusts knocked down several trees and power lines in scattered locations in an area extending from sections of Covington to Mandeville to west of Lacombe. Several tents were blown down at a festival in Fontainebleau State Park. A tree fell on the roof of a house in Covington. Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Orleans

When
July 2, 6:26 PM CST
Where
Orleans County, (New)lkfrnt Arpt New
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -90.030

Thunderstorm Wind, East Feliciana

When
July 2, 6:50 PM CST
Where
East Feliciana County, Hatchersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.820, -90.870

Thunderstorm winds knocked down several trees.

Hail, East Baton Rouge

When
July 2, 7:55 PM CST
Where
East Baton Rouge County, 5 mi NE of Baton Rouge
Measured
0.88 in hail
Reported by
Public
Coordinates
30.521, -91.111

Thunderstorm Wind, West Baton Rouge

When
July 2, 8:20 PM CST
Where
West Baton Rouge County, Port Allen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.450, -91.220

A store window was broken out by either thunderstorm winds or debris blown by the wind.

Hail, West Baton Rouge

When
July 2, 8:55 PM CST
Where
West Baton Rouge County, 2 mi E of Erwinville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.530, -91.366

Golfball size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190097, 190098, 190099, 190100, 190101, 190102, 190103, 190104.